Vitamin D Poisoning
In Minnesota, we’re all deficient in vitamin D levels due to lack of sun exposure (thanks to six months of winter). As a result, many people supplement with multivitamins that contain vitamin D (often listed as vitamin D2, vitamin D3, cholecalciferol, or calcipotriene).
While low levels of vitamin D are very safe, this vitamin can be very poisonous when ingested by dogs (or rarely, cats).
Dogs and cats can accidentally be poisoned by vitamin D from common products in the house. There are numerous sources of vitamin D3 around including:
- Omega fatty acid supplements
- Concentrated vitamin D drops
- Prescription vitamins
- Psoriasis cream (commonly in the form of calcipotriene, found in a brand, topical cream called “Dovonex”)
- Mouse and rat poison containing cholecalciferol or listed as “vitamin D3”
When ingested in poisonous amounts, vitamin D can result in life-threatening elevations in calcium (i.e., hypercalcemia) and phosphorous (i.e., hyperphosphatemia). When this occurs, it results in soft tissue mineralization–or hardening of the tissue. This mineralization often occurs in the kidneys (renal tubules), gastrointestinal tract, aorta, and even the heart. This can result in severe acute kidney failure within just a few days.
Most supplements list the amount of each vitamin using international units (IU). One IU of vitamin D3 is the equivalent of 0.025 mcg or 0.000025 mg of Vitamin D3. At doses as low as 0.1 mg/kg, we can start to see signs of vitamin D poisoning. (Rather than stress out over the math, call a professional for assistance! When in doubt, contact your veterinarian or ASPCA Animal Poison Control Center (APCC) for advice on what to do. They can help calculate whether or not a toxic amount of vitamin D was ingested.)
Symptoms of a vitamin D overdose
Clinical signs of vitamin D poisoning are initially subtle, and may not show up for 2-3 days when advanced signs of kidney failure are seen. Signs to look out for with vitamin D poisoning include:
- Not eating or decreased appetite
- Excessive or decreased thirst and urination
- Weakness or lethargy
- Bad breath
- Weight loss
Other clinical signs that your veterinarian may detect include:
- Increased kidney values
- Bad breath, secondary to kidney failure
- Abdominal pain
Diagnosing a vitamin D overdose
Your veterinarian will need to do blood work specifically looking at the kidney function (creatinine and BUN),
Share This Article
Justine has more than 18 years of experience in the veterinary industry and is a board-certified emergency critical care veterinary specialist and toxicologist as well as the CEO and founder of Vetgirl. She is also a founding member of IDEXX’s Pet Health Network team.